Texas, 2011Damaging Winds in Texas, August 11, 2011
August 11, 2011 · NWS AMA · 2 events in 1 county or zone
A severe thunderstorm produced strong thunderstorm wind gusts across the south central Texas Panhandle during the early evening hours. There were no reports of damage or injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced strong thunderstorm wind gusts across the south central Texas Panhandle during the early evening hours. There were no reports of damage or injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 11, 5:42 PM CST, 34 minutes earlier.
Area forecast discussion, Aug 11, 5:42 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT THU AUG 11 2011
.AVIATION...
A FEW CONCERNS FOR THIS TAF CYCLE. FIRST AND FOREMOST IS THE
POTENTIAL FOR CONVECTION THIS EVENING. KEPT CB REMARKS AT ALL
TERMINALS THROUGH 08Z...BUT THINK KAMA HAS THE BEST SHOT OF SEEING
A DIRECT IMPACT. WENT AHEAD AND INSERTED A TEMPO GROUND FOR
THUNDERSTORMS BETWEEN 01 AND 04Z AT KAMA. MVFR VSBYS AND GUSTY WINDS
IN EXCESS OF 40 KT WILL BE POSSIBLE. SECOND CONCERN WILL BE THE
POTENTIAL FOR LOW CIGS OVERNIGHT. MOISTURE DOES NOT LOOK TO BE AS
DEEP AS THIS MORNING AND THERE WERE ONLY SHORT PERIODS OF MVFR CIGS.
THEREFORE...WENT SLIGHTLY MORE OPTIMISTIC AND INCLUDED SCT020 AT ALL
TERMINALS AFTER 08Z. IF ANY CIG RESTRICTIONS DO DEVELOP...EXPECT THEM
TO BE RELATIVELY SHORT-LIVED /2-3 HOURS/. A COLD FRONT WILL APPROACH
FROM THE NORTH TOMORROW AFTERNOON...WHICH SHOULD LEAD TO ANOTHER
ROUND OF THUNDERSTORMS. INSERTED CB REMARKS AT ALL THREE TERMINALS
FOR NOW AS CONFIDENCE IS TOO LOW TO MENTION ANY SPECIFIC IMPACTS THIS
FAR OUT. COLD FRONT LOOKS TO MOVE THROUGH KGUY AND KDHT AFTER 21Z SO
INCLUDED A WIND SHIFT IN THE TAFS. THE FRONT SHOULD HANG UP NORTH OF
KAMA THROUGH THIS CYCLE.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 342 PM CDT THU AUG 11 2011/
DISCUSSION...
MAIN FORECAST CONCERNS WILL BE SHOWERS AND STORMS THROUGH THE EARLY
PART OF NEXT WEEK.
OUTFLOW FROM MORNING CONVECTION HAS KEPT FRONT FROM RETREATING
FURTHER BACK TO THE NORTH TODAY. HOWEVER...JET STREAK AT 250MB ALONG
WITH A SHORTWAVE TROUGH MOVING THROUGH THE AREA HAS LED TO SHOWERS
AND THUNDERSTORMS REDEVELOPING THIS AFTERNOON. THUNDERSTORMS HAVE
DEVELOPED ON THE HIGHER TERRAIN OF NEW MEXICO AND SHOULD SPREAD
EASTWARD THROUGH THE AFTERNOON/EVENING. LATEST SPC MESOANALYSIS SHOWS
SBCAPES HAVE INCREASED TO AROUND 2500 J/KG WITH DCAPES RUNNING ABOUT
1000 TO 1500 J/KG. A FEW STRONG TO POSSIBLY SEVERE WIND GUSTS AND
LARGE HAIL WOULD BE POSSIBLE UNDERNEATH THE STRONGEST CORES. HEAVY
RAINFALL COULD ALSO MATERIALIZE AS PWATS CLIMB TO 1.3 TO 1.4
INCHES...WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. WILL
CARRY 20 TO 30 POPS THROUGH 12Z.
WARMER TEMPERATURES ARE ANTICIPATED ON FRIDAY IN ADVANCE OF THE NEXT
COLD FRONT. LOWER 90S IN THE NORTHWEST TO NEAR 100 IN THE SOUTHEAST
LOOK REASONABLE. KEPT SOME LOW POPS BETWEEN 12Z AND 18Z TOMORROW AS
CONVECTIVE OUTFLOW AND THE LLJ COULD KEEP ACTIVITY GOING INTO THE
MORNING HOURS. THUNDERSTORMS WILL DEVELOP AGAIN TOMORROW AFTERNOON
AND EVENING WITH NORTHWEST FLOW ALOFT PREVAILING AND A COLD FRONT
ENTERING THE AREA. THE INHERITED 30 TO 40 POPS ACROSS THE AREA FOR
FRIDAY NIGHT REMAIN VALID. DAMAGING WINDS WOULD BE POSSIBLE IF
THUNDERSTORMS ARE ABLE TO DEVELOP INTO A CONVECTIVE COMPLEX.
SATURDAY WILL BE A FEW DEGREES COOLER DUE TO INCREASED CLOUD COVER
BEHIND THE FRONT. TEMPS SHOULD RANGE FROM THE MID 80S IN THE
NORTHWEST TO MID 90S...AND MAY BE ACTUALLY OVERDONE IF CLOUD COVER
HANGS TOUGH. POST FRONTAL UPSLOPE WITH CONTINUED NORTHWEST FLOW
ALOFT WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS.
UPPER LEVEL RIDGE WILL ATTEMPT TO SHIFT EASTWARD LATE INTO THE
WEEKEND. UPPER LEVEL FLOW BECOMES MORE SOUTH SOUTHWESTERLY WITH UPPER
LEVEL IMPULSE MOVING NORTHWEST OF THE FORECAST AREA. TAPERED POPS ON
SUNDAY FROM 30 IN THE NORTHWEST/NORTH TO AROUND 15 IN THE FAR
SOUTHEAST.
INTO EARLY NEXT WEEK...UPPER LEVEL RIDGE WILL REMAIN NEARBY. NO POPS
ARE IN THE FORECAST BEYOND MONDAY NIGHT. HOWEVER...ISOLATED ACTIVITY
DUE TO DAYTIME HEATING COULD DEVELOP UNDERNEATH THE UPPER RIDGE BUT
DO NOT BELIEVE IT IS WORTH A MENTIONABLE POP ATTM. AFTER SLIGHTLY
COOLER TEMPS OVER THE WEEKEND...AFTERNOON HIGHS WILL WARM BACK UP
INTO THE MID/UPPER 90S. MEX NUMBERS WERE GENERALLY ACCEPTED DURING
THIS TIME.
FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE FORECAST PERIOD.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
13/03
Hazardous weather outlook, Aug 11, 2:17 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU AUG 11 2011
OKZ001>003-TXZ001>020-120830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT THU AUG 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS ALONG WITH LOCALLY HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH MONDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE
FRIDAY AND FRIDAY NIGHT...WITH DAMAGING WIND BEING THE PRIMARY
THREAT ALONG WITH LOCALLY HEAVY RAIN. SOME STORMS THAT FORM SATURDAY
THROUGH MONDAY NIGHT MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND
50 MPH BEING THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION THROUGH TONIGHT.
GOEHRING
In the hours before
Special weather statement, Aug 11, 5:59 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT THU AUG 11 2011
TXZ017-120045-
RANDALL TX-
659 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR RANDALL COUNTY.
AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 27 MILES SOUTHWEST OF CANYON...OR
ABOUT 21 MILES SOUTHEAST OF HEREFORD...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE.
MOTORISTS TRAVELING ALONG INTERSTATE 27 WILL ENCOUNTER STRONG WINDS
AND VERY HEAVY RAIN. SLOW DOWN TO AVOID HYDROPLANING. BE PREPARED
FOR STRONG CROSS WINDS.
JACKSON
Thunderstorm Wind, Randall
- When
- August 11, 6:16 PM CST to 6:17 PM CST
- Where
- Randall County, 5.31 mi ESE of Buffalo Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.830, -102.040
The public reported that they lost power during the thunderstorm wind gust. No damages or injuries were reported.
Thunderstorm Wind, Randall
- When
- August 11, 6:20 PM CST to 6:21 PM CST
- Where
- Randall County, 5.31 mi ESE of Buffalo Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.830, -102.040
The public estimated the thunderstorm wind gust about nine miles south southeast of Umbarger Texas in Randall County. There were no reports of damage or injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, August 11, 2011$32,000 · EF3 · 27 events
- Flash Flood and Hail in Texas, August 11, 20111 injured · $1.2 million · 1 in hail · 8 events
- Damaging Winds in South Dakota, August 11, 2011$210,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, August 11 to 12, 2011$215,000 · 61 kt wind · 4 events
- Flash Flood and Hail in South Carolina, August 11, 2011$85,000 · 65 kt wind · 9 events
- Flash Flood and Damaging Wind in Arizona, August 11, 20112 injured · $25,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11, 2011$25,000 · 2.75 in hail · 10 events
- Hail and Damaging Winds in North Carolina, August 11, 20111 injured · 1.25 in hail · 19 events
- Hail in South Dakota, August 11, 2011$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in North Dakota, August 11, 2011$20,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in South Dakota, August 11, 20111.5 in hail · 12 events
- Hail and Damaging Winds in Montana, August 11, 20111 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340475, 340476.